Reviews

Statin myopathy: A common dilemma not reflected in clinical trials

Author and Disclosure Information

ABSTRACTAlthough statins are remarkably effective, they are still underprescribed because of concerns about muscle toxicity. We review the aspects of statin myopathy that are important to the primary care physician and provide a guide for evaluating patients on statins who present with muscle complaints. We outline the differential diagnosis, the risks and benefits of statin therapy in patients with possible toxicity, and the subsequent treatment options.

KEY POINTS

  • There is little consensus on the definition of statin-induced myopathy, and it is underdiagnosed. The incidence of statin-induced muscle toxicity in randomized controlled trials is lower than in clinical practice.
  • Abnormal pharmacokinetic activity contributes to toxicity, but some patients may be predisposed by underlying metabolic muscle disorders.
  • A focused history and neuromusculoskeletal examination are important in the evaluation of muscle complaints that may be induced by statins.
  • In patients with possible statin-induced myopathy, assessing the risks and benefits of statin therapy is essential.
  • For patients who cannot tolerate statin therapy, alternatives include a “statin holiday” followed by a rechallenge with a different statin, intermittent rosuvastatin (Crestor), or resin therapy. Sometimes the best alternative is a compromise between the goal level for low-density-lipoprotein cholesterol and the level achievable with alternative therapy.


 

References

When a patient taking a statin complains of muscle aches, is he or she experiencing statin-induced myopathy or some other problem? Should statin therapy be discontinued?

Statins have proven efficacy in preventing heart attacks and death,1 and they are the most widely prescribed drugs worldwide. Nevertheless, they remain underused, with only 50% of those who would benefit from being on a statin receiving one.2,3 In addition, at least 25% of adults who start taking statins stop taking them by 6 months, and up to 60% stop by 2 years.4

Patient and physician fears about myopathy remain a key reason for stopping. Myopathy, a known side effect of statins, is rare in randomized controlled trials, but less so in observational studies and clinical experience. This discrepancy between clinical trials and clinical experience reduces confidence in lipid-lowering therapy and contributes to its underuse.

This review emphasizes clinical aspects of statin myopathy that are important to the practicing physician. We will define myopathy, review its purported mechanisms, and describe a clinical approach to patients with possible toxicity, including risk factors, physical findings, and consideration of alternate diagnoses. Since there is no single test to diagnose statin-induced myopathy, we offer a framework to aid clinicians in stratifying patients based on the likelihood that their symptoms are due to statin toxicity weighed against the likelihood that they will benefit from statin therapy.

DEFINITIONS DIFFER

Little consensus exists on how to define the adverse muscle effects of statins,5 which may contribute to the underdiagnosis of this complication. The magnitude of creatine kinase (CK) elevation required to define rhabdomyolysis has increased from 500 IU/L in 1982,6 to 1,000 IU/L in 1988,7 to 50 times the upper limit of normal in one current definition.8 The American Heart Association, the American College of Cardiology, the National Heart Lung and Blood Institute,9 the National Lipid Association,8 and the US Food and Drug Administration10 all differ in their definitions.

Our definitions

For the purpose of this article, we offer the following definitions:

Myalgia—muscle weakness, soreness, tenderness, stiffness, cramping, or aching, either at rest or with exertion, without any elevation in CK.

Myositis—elevated CK with or without muscle symptoms. The “-itis” suffix is unfortunate since myositis does not correspond to inflammation on biopsy.

Rhabdomyolysis—muscle symptoms with a CK level 10 times the upper limit of normal or higher. Evidence of renal dysfunction is not required for the diagnosis, as preexisting renal disease and hydration status are more closely related to kidney damage than the degree of muscle injury.11

STATIN MYOPATHY IS MORE COMMON IN THE REAL WORLD THAN IN TRIALS

The incidence of statin-induced myopathy is significantly lower in randomized controlled trials of statin efficacy than in observational studies of real-world patients. In randomized clinical trials, myalgia was reported in 1% to 5% of patients in the statin groups and placebo groups alike,9,12 whereas clinical practice would suggest it is more common.

Why is statin-induced myopathy so uncommon in clinical trials?

A reason may be that patients in clinical trials are carefully screened. To minimize toxicity, the clinical trials of statins excluded patients with renal insufficiency, hepatic insufficiency, a history of muscular complaints, and poorly controlled diabetes, as well as patients taking drugs with possible interactions. Large efficacy trials have excluded up to 30% of the participants in active prerandomization phases.13,14

Another reason is that these trials were designed to assess the efficacy of statins and were not sensitive to adverse effects like muscle pain. When they looked at myopathy, they focused on rhabdomyolysis—the most severe form—rather than on myalgia, fatigue, or other minor muscle complaints.15 Additionally, most trials enrolled too few patients and did not have long enough follow-up to reveal infrequent toxicities.

Despite the strict criteria, a significant number of trial patients discontinued statin therapy during the study period. In the Treat to New Targets (TNT) trial, 5% of patients in both the high- and low-dose atorvastatin (Lipitor) groups experienced muscle toxicity, even though 35% of eligible patients had been excluded during the open-label run-in phase.14

Also, physicians may overlook and patients may fail to report symptoms such as fatigue, malaise, or dyspnea that are not commonly accepted as signs of statin toxicity.16

Findings from observational studies

Observational studies in nonselected outpatients show a higher frequency of muscle complaints in the statin groups than in the control groups. These studies suggest the frequency of statin myopathy is 9% to 20%.17–19

The Prediction of Muscular Risk in Observational Conditions (PRIMO) study20 was one of the largest and best-defined observational studies of muscular symptoms in an unselected population. It included 7,924 French outpatients with hypercholesterolemia, ages 18 to 75 years, on high-dose statins for 3 or more months before the study. Daily statin regimens included atorvastatin 40 to 80 mg, fluvastatin (Lescol) 80 mg, pravastatin (Pravachol) 40 mg, and simvastatin (Zocor) 40 to 80 mg. In this study, 10.5% of patients reported muscle-related symptoms.

Buettner et al,21 in another cross-sectional study, interviewed and examined 3,580 adults over age 40. Of those taking statins, 22% reported having had musculoskeletal pain in at least one anatomic region in the last 30 days, compared with 16.7% of those not taking a statin.

In the United States, where an estimated 33 million adults use statins, musculoskeletal pain can be expected to occur in 7 million people, likely induced by statin therapy in 25% of cases.22

Pages

Next Article:

Recognizing the unusual: The diagnostic epiphany

Related Articles